Hail, Pawnee
- When
- April 12, 4:46 PM CST
- Where
- Pawnee County, 5.14 mi SW of Garfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.030, -99.320
A cold front advanced across the area during the afternoon and evening. There were also residual outflow boundaries from convection the day before that provided a focusing area for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front advanced across the area during the afternoon and evening. There were also residual outflow boundaries from convection the day before that provided a focusing area for thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 12, 1:36 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 236 PM CDT SUN APR 12 2015 ...UPDATED LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 206 PM CDT SUN APR 12 2015 THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ABOVE OR JUST EAST OF A HAYS, DODGE, TO LIBERAL LINE SPREADING EASTWARD AS THE EVENING PROGRESSES. THIS IS DUE TO AMPLE MOIST LOWER LEVELS, A SURFACE COLD FRONT MOVING THROUGH WESTERN KANSAS, RESIDUAL OUTFLOW FROM STORMS THAT PASSED THROUGH LAST NIGHT, 40+ KNOT 0-6 KM SHEAR, CAPE VALUES OVER 2000, AND AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS. SINCE THE ATMOSPHERE WILL BE UNSTABLE, A FEW OF THESE STORMS MAY BECOME SEVERE, MAINLY ACROSS SOUTH CENTRAL KANSAS THROUGH THE EVENING HOURS. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AS THE EVENING PROGRESSES, OTHERWISE EXPECT PARTLY CLOUDY SKIES ACROSS THE CWA. THE AFOREMENTIONED COLD FRONT SLIDES FARTHER SOUTH OVERNIGHT CONFINING STORM CHANCES ACROSS SOUTH CENTRAL KANSAS AND ALONG THE KS/OK BORDER. PRECIPITATION CHANCES THEN END BY SUNRISE TOMORROW. PARTLY CLOUDY SKIES ARE ANTICIPATED TO BE OBSERVED TOMORROW WITH EASTERLY WINDS ACROSS THE CWA. THE ONLY EXCEPTION TO THIS WILL BE ACROSS THE KS/OK BORDER WHERE MOSTLY CLOUDY SKIES WILL BE FOUND THROUGHOUT THE DAY. THIS IS DUE TO SURFACE LOW PRESSURE LOCATED SOUTH OF THE AREA AS AN UPPER LEVEL LOW MOVES OVER THE SOUTHERN PLAINS. AS FOR TEMPERATURES, LOWS OVERNIGHT ARE EXPECTED TO RANGE FROM THE LOWER 40S ACROSS WEST CENTRAL KANSAS TO LOWER 50S ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE ANTICIPATED TO ONLY REACH INTO THE MID TO UPPER 60S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 235 PM CDT SUN APR 12 2015 AT THE BEGINNING OF THE EXTENDED PERIOD, UPPER LEVEL TROUGHS WILL BE LOCATED OVER EASTERN CANADA INTO NEW ENGLAND AND THE NORTHEASTERN STATES AS WELL AS OVER WESTERN CANADA INTO NORTHERN CALIFORNIA. AN UPPER LEVEL RIDGE WILL BE SITUATED FROM THE CANADIAN PRAIRIES INTO THE NORTHERN PLAINS. FARTHER SOUTH, THE REMAINS OF A SOUTHWESTERN U.S. CLOSED LOW WILL BE OVER EASTERN NEW MEXICO AND WEST TEXAS. HIGH PRESSURE AT THE SURFACE WILL EXTEND FROM THE MIDWEST BACK THROUGH THE CENTRAL HIGH PLAINS INTO NEW MEXICO. LIGHT WINDS AND COOL DRY AIR ASSOCIATED WITH THE SURFACE HIGH PRESSURE SHOULD ALLOW TEMPERATURES TO FALL INTO THE UPPER 30S TO LOW 40S ACROSS CENTRAL AND SOUTHWEST KANSAS BY TUESDAY MORNING. THIS IS CLOSE TO THE LATEST MOS GUIDANCE NUMBERS. IT COULD WIND UP BEING COLDER THAN THIS BUT MODEL SOUNDINGS SHOW INCREASING MOISTURE IN THE MID AND HIGH LEVELS OF THE ATMOSPHERE SUGGESTING THAT WE WILL SEE INCREASING HIGH LEVEL CLOUDINESS OVERNIGHT. DURING THE DAY TUESDAY, THE SOUTHERN PLAINS UPPER LOW CONTINUES TO WEAKEN AS IT LIFTS TO THE NORTHEAST. THE MODELS CONTINUE TO SUGGEST THAT SOME LIGHT PRECIPITATION COULD OCCUR AS FAR WEST AS CENTRAL KANSAS TUESDAY AFTERNOON AND EVENING SO WILL MAINTAIN THE SLIGHT CHANCE FOR SHOWERS CURRENTLY FORECAST FOR THAT AREA. ALL OF THE MEDIUM RANGE MODELS ARE SHOWING POTENTIAL FOR A PERIOD OF HIGH CHANCES FOR RAIN AND THUNDERSTORMS DURING THE LATTER HALF OF THE WEEK. THE UPPER TROUGH OVER THE PACIFIC NORTHWEST IS PROGGED TO UNDERGO AN ANTICYCLONIC WAVE BREAK WITH A CLOSED OFF LOW DROPPING INTO THE FOUR CORNERS REGION BY WEDNESDAY NIGHT AND THEN SLOWLY WOBBLING SOUTH AND EAST THROUGH NEW MEXICO INTO FRIDAY. THIS WILL DRAW MOISTURE UP FROM THE GULF OF MEXICO INTO THE CENTRAL HIGH PLAINS. IF MODEL SOLUTIONS CONTINUE THIS TREND, SHOWERS AND THUNDERSTORMS COULD INCREASE ACROSS WESTERN KANSAS BY LATE WEDNESDAY AND CONTINUE INTO THE WEEKEND, DEPENDING ON THE MOVEMENT OF THE UPPER LOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1228 PM CDT SUN APR 12 2015 VFR CONDITIONS WILL PREVAIL THIS AFTERNOON INTO THE EVENING WITH DECREASING MID LEVEL CLOUDS. WINDS WILL GENERALLY BE FROM THE SOUTH SOUTHWEST AROUND 12 KNOTS GUSTING TO AROUND 20 KNOTS THIS AFTERNOON. WINDS THEN SHIFT TO MORE OF A NORTHERLY DIRECTION AROUND 20 KNOTS WITH GUSTS AROUND 30 KNOTS SOMETIME AFTER 00Z AS A COLD FRONT MOVES ACROSS THE TAF SITES. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE DDC AND HYS TERMINALS LATE THIS AFTERNOON INTO THE EVENING. HOWEVER, A BETTER CHANCE OF THUNDERSTORMS WILL BE FOUND FARTHER EAST AND HAVE DECIDED TO LEAVE THE THIS OUT OF THE TAFS. && .PRELIMINARY POINT TEMPS/POPS... DDC 48 66 42 66 / 20 10 10 10 GCK 45 66 40 67 / 10 10 10 10 EHA 46 64 40 67 / 10 10 10 10 LBL 49 66 42 66 / 20 10 10 10 HYS 44 69 39 69 / 10 0 10 10 P28 52 68 43 66 / 50 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...GERARD AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 418 AM CDT SUN APR 12 2015 KSZ030-031-043>046-061>066-074>081-084>090-130930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 418 AM CDT SUN APR 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... NO HAZARDS. TUESDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. THURSDAY... LIMITED LIGHTNING RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 542 PM CDT SUN APR 12 2015 KSZ065-079-122330- EDWARDS KS-PAWNEE KS- 542 PM CDT SUN APR 12 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND NORTH CENTRAL EDWARDS COUNTIES UNTIL 630 PM CDT... AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF KINSLEY...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARNED...GARFIELD...ASH VALLEY...FRIZELL...ZOOK AND SANFORD. LAT...LON 3796 9937 3803 9943 3831 9921 3807 9894 TIME...MOT...LOC 2242Z 223DEG 19KT 3800 9938 FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT SUN APR 12 2015
KSZ079-122330-
EDWARDS KS-
546 PM CDT SUN APR 12 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND WEST
CENTRAL EDWARDS COUNTIES UNTIL 630 PM CDT...
AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OFFERLE...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINSLEY AND OFFERLE.
LAT...LON 3790 9931 3781 9955 3783 9957 3788 9957
3801 9950 3797 9940
TIME...MOT...LOC 2246Z 226DEG 30KT 3785 9955
FINCHThe national radar mosaic for the moment the first event began.
4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Wind gusts were estimated to be 60 MPH. A top of a well house was blown off. There was also dime sized hail.
There was also 60 MPH winds estimated at this location.
This was a brief and weak tornado.
One inch diameter tree limbs were broken.
There was also pea sized hail with the 60 MPH wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575242, 575249, 575247, 575253, 575244, 579154, 575245, 575248, 575251.